Hail, Smith
- When
- April 12, 5:12 PM CST
- Where
- Smith County, 5.92 mi NNE of Kensington
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.850, -98.990
m. CDT on this late Sunday afternoon and evening, a fairly compact-but-intense supercell storm tracked eastward across mainly central sections of Smith and Jewell counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Between 6-9 p.m. CDT on this late Sunday afternoon and evening, a fairly compact-but-intense supercell storm tracked eastward across mainly central sections of Smith and Jewell counties. This storm yielded several reports of large hail and also the first tornado of 2015 within this six-county North Central Kansas area, an EF-0 that touched down three miles north of Smith Center and tracked for about one mile, damaging the roof of an outbuilding. Prior to this brief tornado, there had been several reports of a funnel cloud or multiple funnels as the storm traversed west-central Smith County. For most of its path, this supercell was primarily a hail-producer, as quarter size stones fell in Lebanon, Burr Oak and Formoso, and larger stones up to golf ball size rained down on Mankato for several minutes.
Focusing on event timing, this storm initiated over the Smith-Phillips County line around 6 p.m. CDT, just ahead of an approaching cold front. At first, it appeared storm mode might assume a southwest-northeast oriented line segment, but a more discrete supercell structure quickly evolved as it tracked east down the Highway 36 corridor. As this storm reached eastern Jewell County around 8 p.m. CDT, it began morphing into a more linear structure that expanded southwestward into Mitchell County for a time. However, there were no further severe weather reports as all thunderstorms exited the local area by 930 p.m. CDT, in tandem with the passing cold front. In the mid-upper levels, forcing was provided by the southern reaches of a broad shortwave trough tracking east across the Central and especially Northern Plains, with this trough ushering in increasing west-southwest flow aloft. At the surface, the well-defined, northeast-southwest oriented cold front steadily swept through North Central Kansas during the evening. Ahead of this boundary, afternoon temperatures across most of the local area topped out between 75-80 F as dewpoints rose into the mid-upper 50s on gusty south winds. The presence of a weak surface low and attendant warm front in the immediate area likely contributed to tornado development, as local surface observations revealed a backing of wind direction to southeasterly ahead of the storm. As for basic severe weather parameters, mixed-layer CAPE values peaked in the 1000-1500 J/kg range in the presence of 0-6 kilometer deep layer wind shear of 40-50 knots.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Apr 12, 1:47 PM CST, 3 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 247 PM CDT SUN APR 12 2015 .SHORT TERM...(THIS EVENING THROUGH MONDAY) ISSUED AT 246 PM CDT SUN APR 12 2015 SURFACE ANALYSIS SHOWS A COLD FRONT MOVING INTO THE WESTERN PART OF THE FORECAST AREA EARLY THIS AFTERNOON. AHEAD OF THE FRONT THERE IS SOME STRATOCUMULUS AND GUSTY SOUTH TO SOUTHWEST WINDS. AS THE UPPER LEVEL WAVE MOVES INTO THE AREA EARLY THIS EVENING...EXPECT THUNDERSTORMS TO DEVELOP ALONG THE COLD FRONT. ALL OF THE SHORT TERM MODELS INDICATE TIMING AROUND 4 OR 5 PM THIS AFTERNOON. THE COLD FRONT IS A LITTLE SLOWER THAN EXPECTED AND HAVE MOVED THUNDERSTORMS A LITTLE FURTHER WEST FOR THIS AFTERNOON. THEN AS THE FRONT MOVES TO THE EAST...KEPT THUNDERSTORMS ACROSS THE EAST DURING THE EARLY EVENING HOURS AND FOR THE FAR SOUTHEAST A LITTLE LATER. MUCAPE OF 1500 TO 1600 J/KG AND DEEP LAYER SHEAR AROUND 40 KNOTS SHOULD ALLOW FOR SOME SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND INTO THE EARLY EVENING HOURS. THE CAPE MOVES OFF TO THE SOUTHEAST FAIRLY EARLY AND THUNDERSTORMS SHOULD BE ENDING FROM WEST TO SOUTHEAST DURING THE EVENING HOURS. BEHIND THE THUNDERSTORMS THE SKIES SHOULD START TO CLEAR AND WINDS SHOULD DIMINISH. TEMPERATURES WILL BE A LITTLE COOLER TONIGHT AS COLD ADVECTION TAKES PLACE LATE TONIGHT. A SURFACE HIGH BUILDS INTO THE AREA ON MONDAY. EXPECT SUNNY SKIES AND FAIRLY LIGHT WINDS. TEMPERATURES WILL BE COOLER WITH READINGS ONLY IN THE UPPER 60S FOR MOST LOCATIONS. .LONG TERM...(MONDAY NIGHT THROUGH SUNDAY) ISSUED AT 246 PM CDT SUN APR 12 2015 GUIDANCE SUGGESTS WEAK QUASI-ZONAL UPPER TROPOSPHERIC FLOW WILL BE NOTED OVER THE CENTRAL PLAINS TO START THE LONG-TERM FORECAST PERIOD AT 00Z TUESDAY. GUIDANCE ALSO SUGGESTS AN UPPER TROPOSPHERIC TROUGH OVER THE WESTERN CONUS WILL STRENGTHEN THROUGH WEDNESDAY...BEFORE PROMOTING THE DEVELOPMENT OF A CUT-OFF LOW OVER THE SOUTHWESTERN CONUS LATE WEDNESDAY INTO THURSDAY. THIS UPPER TROPOSPHERIC LOW IS THEN EXPECTED TO LINGER OVER THE SOUTHWESTERN CONUS THROUGH MUCH OF THE REST OF THE LONG-TERM FORECAST PERIOD. GUIDANCE SUGGESTS AN OVERALL LACK IN OMEGA SHOULD PROMOTE DRY CONDITIONS ACROSS THE AREA MONDAY NIGHT INTO TUESDAY...AND SUCH HAS BEEN PRESENTED IN THE OFFICIAL FORECAST. TUESDAY NIGHT AND BEYOND...UPPER TROPOSPHERIC THERMAL ADVECTION IS EXPECTED TO INCREASE ACROSS OUR AREA AS THE UPPER TROPOSPHERIC LOW MOVES INTO THE SOUTHWESTERN CONUS. AS A RESULT...GUIDANCE FROM THE OPERATIONAL GFS AND EC BOTH SUGGEST PERIODIC CHANCES FOR PRECIPITATION ACROSS VARIOUS PORTIONS OF THE CWA TUESDAY NIGHT ONWARD. THIS PRESENTS A DIFFICULT/CHALLENGING FORECAST AS IT APPEARS PROBABLE THAT SOMEBODY ACROSS THE CWA IS GOING TO OBSERVE MEASURABLE PRECIPITATION AT SOME POINT BETWEEN TUESDAY NIGH AND SATURDAY...BUT IT IS VERY DIFFICULT TO SAY PRECISELY WHO AND WHERE. GIVEN THIS...WENT AHEAD WITH 20-30%% POPS ACROSS MUCH OF THE CWA TUESDAY NIGHT INTO THE DAY WEDNESDAY...AND LEFT THE SUPERBLEND SOLUTION OF 20-60% POPS ACROSS VARIOUS PORTIONS OF THE CWA UNCHANGED FOR THE MOST PART FOR WEDNESDAY NIGHT AND BEYOND. THANKFULLY...THE OPERATIONAL GFS AND EC BOTH SUGGEST POTENTIAL ENERGY WILL REMAIN ON THE LOW SIDE DURING THE LONG-TERM FORECAST PERIOD...SO ALTHOUGH THERE COULD BE PERIODIC WEAK THUNDERSTORM DEVELOPMENT DURING THE PERIOD...THE THREAT FOR SEVERE WEATHER APPEARS LOW AT THIS TIME. FINALLY...GUIDANCE ALSO CONTINUES TO SUGGEST THAT A MUCH DRIER BOUNDARY-LAYER AIR MASS WILL PROMOTE RELATIVE HUMIDITY VALUES AT OR BELOW 25% ACROSS MUCH OF THE CWA ON TUESDAY. THESE RELATIVE HUMIDITY VALUES...ALONG WITH A STRONG BOUNDARY-LAYER WIND FIELD...WILL LIKELY PROMOTE NEAR-CRITICAL FIRE WEATHER CONDITIONS...AND COULD PROMOTE CRITICAL FIRE WEATHER CONDITIONS IF THE RELATIVE HUMIDITY VALUES FALL OFF MUCH MORE THAN CURRENTLY FORECAST. GIVEN THIS...WILL CONTINUE MENTIONING NEAR-CRITICAL TO CRITICAL FIRE WEATHER CONDITIONS IN THE HWO FOR TUESDAY. && .AVIATION...(FOR THE 18Z KGRI/KEAR TAFS THROUGH 18Z MONDAY AFTERNOON) ISSUED AT 1222 PM CDT SUN APR 12 2015 THE COLD FRONT IS A BIT SLOWER TO MOVE INTO THE AREA THIS AFTERNOON BUT WINDS WILL TURN TO THE NORTHWEST BEHIND THE FRONT. THERE IS A CHANCE FOR THUNDERSTORMS TO DEVELOP ALONG THE FRONT AS WELL. THE WINDS WILL DIMINISH THIS EVENING AND BE LIGHT AND BECOME MORE VARIABLE AS A SURFACE HIGH BUILDS INTO THE AREA ON MONDAY. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && SHORT TERM...JCB LONG TERM...BRYANT AVIATION...JCB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 246 PM CDT SUN APR 12 2015 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 131200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 246 PM CDT SUN APR 12 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING PRIMARILY BETWEEN 4 PM AND 10 PM...MAINLY EAST OF A LINE FROM ORD TO HOLDREGE TO PHILLIPSBURG. THE PRIMARY SEVERE WEATHER THREAT WILL BE HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. TUESDAY AFTERNOON AND EVENING...A STRONG SOUTH WIND...WORKING IN CONCERT WITH LOW VALUES OF RELATIVE HUMIDITY...WILL PROMOTE NEAR- CRITICAL TO CRITICAL FIRE WEATHER CONDITIONS ACROSS MUCH OF THE OUTLOOK AREA. WEDNESDAY THROUGH FRIDAY...THUNDERSTORMS WILL BE POSSIBLE FOR PORTIONS OF THE OUTLOOK AREA...GENERALLY SOUTH OF HIGHWAY 6 AND INCLUDING NORTH CENTRAL KANSAS. SEVERE WEATHER IS NOT CURRENTLY EXPECTED WITH THIS ACTIVITY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED IN SOME AREAS AFTER 4 PM THIS AFTERNOON. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
535 PM CDT SUN APR 12 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL 3 E OSCEOLA 41.18N 97.49W
04/12/2015 M0.75 INCH POLK NE PUBLIC
&&
PBEDAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
541 PM CDT SUN APR 12 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL 1 S OSCEOLA 41.16N 97.55W
04/12/2015 M0.50 INCH POLK NE PUBLIC
PEA TO DIME SIZED HAIL ON THE SOUTH SIDE OF TOWN
&&
PBEDAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
547 PM CDT SUN APR 12 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0541 PM HAIL 5 NE SHELBY 41.25N 97.36W
04/12/2015 E1.00 INCH BUTLER NE TRAINED SPOTTER
PEA SIZED HAIL COVERED THE GROUND WITH QUARTER SIZED
STONES MIXED IN.
&&
SROSSIPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HASTINGS NE
552 PM CDT SUN APR 12 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0541 PM HAIL 4 NE SHELBY 41.24N 97.37W
04/12/2015 E1.00 INCH POLK NE TRAINED SPOTTER
PEA SIZED HAIL COVERED THE GROUND WITH QUARTER SIZED
STONES MIXED IN.
&&
SROSSISPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
557 PM CDT SUN APR 12 2015
NEZ041-122345-
NANCE NE-
557 PM CDT SUN APR 12 2015
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN NANCE COUNTY UNTIL 645 PM
CDT...
AT 557 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
FULLERTON...OR 31 MILES WEST OF COLUMBUS...MOVING NORTHEAST AT 30
MPH.
NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
FULLERTON...GENOA AND BELGRADE.
LAT...LON 4142 9770 4131 9797 4146 9810 4151 9802
4151 9789 4153 9788 4153 9771
TIME...MOT...LOC 2257Z 236DEG 26KT 4143 9796
ROSSIPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
606 PM CDT SUN APR 12 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM HAIL 6 N CLARKS 41.30N 97.84W
04/12/2015 M0.50 INCH MERRICK NE TRAINED SPOTTER
PEA TO DIME SIZED HAIL
&&
PBEDAThe national radar mosaic for the moment the first event began.
5 hail, 1 tornado. Local standard time, as filed.
An EF-0 rated tornado occurred north-northeast of Smith Center, KS. Damage was mainly limited to minor roof damage on an outbuilding, and the path was most likely intermittent. Maximum wind speed was estimated at 75 mph. A combination of radar data, storm survey, photos, and personal accounts were used to determine the approximate location and time of the tornado.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2015Every state in 2015This day in weather historyThe tornado archive for Kansas, 2015Warnings in Kansas, April 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 570026, 570247, 570028, 570029, 570030, 570031.